Sunday, February 24, 2008
What is a Mood Stabilizer Supposed to Do?
The beautiful graphic design above here (not!) is my paint version of what I think Tegretol has done for me. I am at odds with my pdoc because I think it has helped me a little bit. It has slowed some of the cycling.
However, when I created my beautiful work of art here (not neccesarily to scale) it became painfully obvious to me why my pdoc wants me to come off this medication. While it has no side effects for me, and it has slowed some of the cycling between really severe cycles, it has done absolutely nothing to stop my mood from dropping into extremely severe major depressive cycles; all the cycles down feel severe, but the really low drops are cycles in which I feel as though I am in great danger of killing myself.
On top of it not stopping the suicidal depression the mood stabilizer has stopped my mood from going up at all, so, whereas, before the Tegretol I had a day or two of my happy hyperthymic temperament appear here and there, that has not happened since I have been on the Tegretol.
I find going off and on, and off and on, and adding and subtracting medications so stressful. Every time a medication is deemed to be not working it feels like another failure on my part. I asked Dr. X if instead I could increase the Tegretol, to try to lower the low cycles, but he says my blood tests show I am on a very robust dose and he does think increasing it is a good idea.
To "simplify" my medication regime I am stopping taking Clonidine,which we were trying to use to stop my teeth tapping, but it has done nothing. This side effect of Prozac is so bad I am afraid I am going to break or hurt my teeth. The music in my head, and the teeth tapping just keeps getting worse each time we increase the Prozac.
After I am off the Clonidine, in 6 days I will lower my Tegretol slowly (I have already lowered it to 600mgs), then I really want to stop taking Diazepam as at 10mgs it isn't helping the teeth tapping and music in my head anymore. It helped when I took 10mgs for 10 mgs of Prozac, but even at 20mgs Diazepam to 20mgs of Prozac it did not seem to help.
On top of that I do not want to end up where I was last summer, having to come off a high dose of Diazepam. That led to months of intense anxiety, panic attacks and hardly any sleep. Dr. X always explains taking Diazepam or any benzodiazepine is like borrowing money...there is always a debt to pay back. I hate debt. Always have and always will. I'm one of those people who never carries debt. I have really struggled with benzodiazepine withdrawal numerous times before and on top of that I often end up drinking to compensate for how painful the withdrawal is.
This time I tried 20mgs Diazepam for a few days and decided the long term pain was not worth the short term gain. (I always end up having to increase my dosage for it to help me anymore than a few weeks). I cutback to 10mgs again, and will wean myself off that too.
The problem after I stop those three medications will be that I cannot see myself taking my Prozac levels any higher because I will break my teeth, and/or go completely insane with the non-stop music in my head.
Also, at 30 mgs I am beginning to feel that SSRI fatigue set in. Every other SSRI has made me so apathetic, fatigued and unmotivated to do anything that any lift in mood was countered by the side effects. All I wanted to do was sleep all afternoon. That's how I feel when depressed too...so what is the point?
I am really considering ECT again. I may stop teaching art classes next term so I can take care of myself without the fear of disappointing the Art Clubhouse Staff. For the last year I have really been unable to take care of my needs and go to the hospital when I really needed to, or go have ECT when I wanted to because I take my responsibilities and the commitments I have made to other people so seriously that they override what I really need.
I am so confused and disappointed. How am I going to keep trying? What the hell do you do when nothing works?